Hail, Bedford
- When
- August 4, 2:47 PM EST
- Where
- Bedford County, 1 mi NNW of Big Island
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.543, -79.377
A SkyWarn spotter observed quarter-sized hail just north-northwest of Big Island.
A deep upper low was located across eastern Canada with a trough extending southward across the Appalachians. A nearly stationary cold front was draped west to east across the region near the Virginia/North Carolina border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A deep upper low was located across eastern Canada with a trough extending southward across the Appalachians. A nearly stationary cold front was draped west to east across the region near the Virginia/North Carolina border. Moisture values were quite high across the region. Thus with ample heating and instability, scattered strong to severe thunderstorms developed mainly east of the Blue Ridge across the Piedmont and into Southside Virginia. These thunderstorms produced marginally severe hail and a number of reports of downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 1:27 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT TUE AUG 4 2015 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS THE AREA TODAY...THEN STALL ACROSS THE CAROLINAS WEDNESDAY. AN AREA OF LOW PRESSURE IS EXPECTED TO FORM ALONG THE FRONT THURSDAY AND MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... MORNING SATELLITE IMAGES SHOW FEW CLOUDS ACROSS THE REGION AND THE RADAR IS QUIET. HOWEVER...A FRONTAL BOUNDARY LIES NOT TOO FAR OFF TO THE NORTHWEST AND CONTINUES TO APPROACH THE REGION. BELIEVE THE ABUNDANT EARLY SUN WILL COOK UP ENOUGH INSTABILITY TO HELP THE FRONT TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WITH WESTERLY FLOW CREATING DOWNSLOPE EAST OF THE BLUE RIDGE THERE WILL LIKELY BE A GAP IN CONVECTIVE DEVELOPMENT WITH ONE AREA FURTHER TO THE EAST AND ANOTHER AREA FAR WEST. CURRENT SPC OUTLOOK FOR A MARGINAL SEVERE THREAT CLIPPING THE FAR NORTHEASTERN SECTION OF OUR AREA LOOKS GOOD BUT ALSO FEEL CONDITIONS ARE MARGINAL FAR WEST AS THE LOW LEVEL WIND FIELD INCREASES LATE IN THE DAY AND SOME SHORT WAVE ENERGY ALSO STREAMS IN...AND CURRENT ACTIVITY UPSTREAM IN IN/KY BOLSTER THIS LINE OF THINKING. EXPECTING THE MAIN THREAT WITH ANY STRONG CELLS THAT DEVELOP TO BE GUSTY WINDS WITH UNIDIRECTIONAL FLOW AND STRONG HEATING HELPING TO GENERATE HIGHER DCAPE VALUES. HIGH TEMPERATURES TODAY WILL BE AIDED BY DOWNSLOPE EAST OF THE RIDGE WITH READINGS IN THE LOW TO MID 90S EXPECTED...A BIT COOLER WEST WITH GENERALLY MIDDLE 80S. PREVIOUS AFD... AS OF 500 AM EDT TUESDAY... A WEAK SURFACE FRONT EXTENDS FROM NORTHERN VA...SOUTHWEST THROUGH SOUTHERN WVA AND INTO CENTRAL KY. THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST...CROSSING OUR REGION TODAY. GREATEST FORECAST CAPE IS PROGGED FROM LYH/DAN INTO EASTERN VA...WESTERLY DOWNSLOPE WINDS LIMITING INSTABILITY VCNTY OF THE MTNS. FARTHER WEST...BETTER CONVERGENCE AND CAPE WILL BUILD INADV OF FRONT AS IT DROPS SOUTH FROM KY INTO TN AND WRN NC. GIVEN THE WESTERLY WIND FLOW ALONG THE FRONT...ANTICIPATING TWO AREAS OF DEEP CONVECTION TODAY. ONE OVER THE VA/NC PIEDMONT...AND THE OTHER IN THE UPPER TN VALLEY. AS SUCH...HAVE FOCUSED THE HIGHEST POPS TODAY IN THE EASTERN CWA MAINLY EAST OF HIGHWAY 29 AND IN THE FAR WEST...WEST OF I77. WESTERLY DOWNSLOPE WINDS SHOULD LIMIT ACTIVITY IN BETWEEN. THERE IS A MARGINAL RISK...5% CHANCE FOR SEVERE STORMS EAST OF HIGHWAY 29...THREAT FOR DAMAGING WIND GUSTS. THE GREATER THREAT...SLIGHT RISK OR 15% CHANCE FOR SEVERE STORMS...IS CONFINED TO THE DELMARVA AND NEW ENGLAND COAST. TEMPERATURES TODAY SHOULD BE SIMILAR TO YESTERDAY WITH READINGS CLIMBING WELL INTO THE 80S ACROSS THE MOUNTAIN VALLEYS AND INTO THE LOWER 90S EAST OF THE BLUE RIDGE. ONLY THE HIGHEST ELEVATIONS... ABOVE 3500 FEET WILL ESCAPE THE HEAT...WITH HIGHS IN THE 70S. FOR TONIGHT...THE SURFACE FRONT IS EXPECTED TO DRIFT INTO NORTH CAROLINA...WINDS COMING AROUND TO THE NORTHWEST. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 430 AM EDT TUESDAY... THE COLD FRONT IS EXPECTED TO STALL ACROSS THE CAROLINAS BY WEDNESDAY MORNING...WITH WEAK HIGH PRESSURE EXTENDING SOUTHWARD FROM THE WESTERN GREAT LAKES BECOMING THE MAIN INFLUENCE OF OUR WEATHER PATTERN. TRULY DRIER AIR BEHIND THE FRONT WILL REACH AS FAR SOUTH AS THE HIGHWAY 460 CORRIDOR...WITH MID 60S DEWPOINTS LINGERING ACROSS NORTHERN NORTH CAROLINA. COUNTER THAT WITH NORTHWESTERLY DOWNSLOPE WINDFLOW HOWEVER...WHILE A WEAK SHORTWAVE RIDGE PUSHES ACROSS THE CENTRAL APPALACHIANS DURING THE AFTERNOON/EVENING...LIMITING INSTABILITY. WITH LITTLE CHANGE EXPECTED IN THE PATTERN...OPTED TO MAINTAIN ONLY SLIGHT CHANCE OF SHOWERS/STORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY SOUTH OF HIGHWAY 460. THE CENTER OF HIGH PRESSURE WILL SHIFT EAST LATE WEDNESDAY NIGHT AND THURSDAY...ALLOWING A WEAK WEDGING PATTERN TO DEVELOP AS A LOW PRESSURE SYSTEM PUSHES UP THE OHIO RIVER VALLEY. AS SUCH...MAY START THE DAY WITH A FEW OVERRUNNING TYPE SHOWERS...BUT AS THE LOW DRAWS CLOSER DURING THE AFTERNOON...THE FRONTAL BOUNDARY ACROSS THE CAROLINAS WILL LIFT NORTH AS A WARM FRONT...RESULTING IN MORE WIDESPREAD RAINFALL FOR OF AREA HEADING INTO EVENING. LOW PRESSURE WILL PASS JUST NORTH OF OUR AREA EARLY FRIDAY MORNING. MODELS CONTINUE TO HINT AT MODEST SHEAR AND HELICITY...WITH HIGHEST VALUES NEAR THE INTERSTATE 64 CORRIDOR. AS SUCH...CANNOT RULE OUT A FEW STRONG STORMS OVERNIGHT...ALTHOUGH THE LACK OF STRONG MID/UPPER LEVEL WINDS KEEPS THE THREAT MINIMAL. NAM/ECMWF INDICATE THAT THE SYSTEM WILL TAKE ON A MILLER B ORIENTATION EARLY FRIDAY...WHERE A SECONDARY LOW DEVELOPS ACROSS THE NORTH CAROLINA PIEDMONT...PUSHES NORTHEAST AND EVENTUALLY TAKES OVER AS THE MAIN LOW LATE FRIDAY MORNING. THIS WILL ACT TO DELAY THE PASSAGE OF THE COLD FRONT ACROSS OUR AREA...ALLOWING SHOWER ACTIVITY TO LINGER INTO THE AFTERNOON...MAINLY EAST OF THE BLUE RIDGE. WINDS WILL GRADUALLY SHIFT NORTHWESTERLY THROUGH THE EVENING AS THE LOW PUSHES AWAY AND THE COLD FRONT CLEARS OUR AREA TO THE EAST... BRINGING DRIER AIR INTO OUR AREA...AND ENDING ALL RAINFALL ASIDE FROM UPSLOPE SHOWERS ALONG THE WESTERN RIDGES. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 430 AM EDT TUESDAY... ANOTHER DIGGING 5H TROUGH WILL BRING THE ONSET OF THE NEXT ROUND OF SLIGHTLY COOLER TEMPERATURES FOR THE COMING WEEKEND. HOWEVER NEW GUIDANCE CONTINUES TO FLIP FLOP AS SOME SOLUTIONS NOW NOT AS DEEP OR PROLONGED WITH THE EASTERN UPPER TROUGH IN HAVING A PASSING 5H COOL POOL EARLY IN THE WEEKEND BEFORE RETURNING TO MORE ZONAL FLOW AND SOME RETURN IN MOISTURE BY DAY7. THIS AHEAD OF ADDED UPSTREAM CLIPPER TYPE ENERGY THAT SHOULD GIVE THE INITIAL SYSTEM A BIT OF A BOOT TO START. THIS COULD ALSO KEEP MORE CLOUDS AROUND AT TIMES DESPITE WEAK SURFACE RIDGING IN PLACE...ALONG WITH POSSIBLE ISOLATED SHOWERS SW SUNDAY AND MAINLY OVER THE WEST MONDAY AHEAD OF THE NEXT WAVE. THUS...WILL HANG ONTO SOME ISOLATED TO LOW CHANCE POPS SATURDAY... AND OVER THE FAR SW SUNDAY DESPITE THE SURFACE FRONT WELL TO THE SOUTH. OTRW THINKING THAT MUCH OF THE WEEKEND INTO MONDAY WILL REMAIN DRY PENDING LATER TRENDS WITH THE TIMING OF THE FRONTAL PROGRESSION FROM LATE IN THE WEEK. TEMPS TO COOL BACK TO JUST BELOW SEASONAL LEVELS BUT NOT QUITE AS COOL AS SEEN YESTERDAY FOR NOW. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 215 PM EDT TUESDAY... WEAK COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON AND GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. DO NOT EXPECT EXTENSIVE COVERAGE SO WILL USE VCTS ALL SITES AND AMEND AS NEEDED FOR SPECIFIC CELLS APPROACHING TAF SITES. OUTSIDE OF THIS CONVECTIVE ACTIVITY CONDITIONS LOOK TO BE VFR. POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT IS ONCE AGAIN COMPLICATED BY HOW MUCH MID/HIGH CLOUDS WILL DRIFT OVER FROM UPSTREAM CONVECTION AND MODEL INDICATIONS FOR SOME LOW CLOUDS TO DEVELOP OVERNIGHT IN LIGHT UPSLOPE WEST OF THE BLUE RIDGE BEHIND THE FRONT. CURRENTLY BELIEVE THE SCALES TIP AWAY FROM FOG SO WILL NOT INCLUDE ANY MENTION AT KBLF/KLWB/KBCB AND WILL INTRODUCE SOME BKN MVFR CLOUDS TOWARD DAYBREAK. IF A TAF SITE GETS APPRECIABLE RAINFALL FROM CONVECTION THIS AFTERNOON/EVENING OR ANTICIPATED CLOUD DEVELOPMENT IS LESS THAN EXPECTED FOG WILL NEED TO BE ADDED TO TAF SITES WEST OF THE BLUE RIDGE...POSSIBLY IFR/LIFR AT KLWB. THE FRONT WILL NOT PASS CLEANLY THROUGH THE REGION AND WILL LINGER TOMORROW AS UPPER LEVEL SHORT WAVE ENERGY APPROACHES FROM THE WEST. THIS SHOULD LEAD TO ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS BY WEDNESDAY AFTERNOON. HOWEVER THE BULK OF THIS ACTIVITY WILL BE BEYOND THIS TAF PERIOD SO WILL KEEP THE BACK END OF THIS FORECAST DRY AND INDICATE VFR AT ALL SITES AFTER DAYBREAK. WINDS WILL GENERALLY BE LIGHT WESTERLY TO NWLY THROUGH THE PERIOD WITH SOME OCCASIONAL LOW END GUSTS. EXTENDED AVIATION FORECAST... MOSTLY VFR OUTSIDE OF ANY DEEP CONVECTION THROUGH THE PERIOD. A FRONT WILL STALL ACROSS THE MID ATLANTIC BY LATE WEEK WHICH COULD BRING A BIT MORE COVERAGE OF SHOWERS/THUNDERSTORMS THURSDAY AND ESPECIALLY FRIDAY. THE THREAT OF SUB-VFR REMAINS LOW UNTIL THURSDAY...EXCEPT FOR THE TYPICAL FOG POTENTIAL AT KLWB/KBCB EACH MORNING BETWEEN 09-13Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...MBS/PM SHORT TERM...NF LONG TERM...JH AVIATION...MBS/PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EDT TUE AUG 4 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 528 AM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE AUG 4 2015
VAZ023-034-041930-
BOTETOURT-BEDFORD-
304 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS OVER LITHIA...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
SPRINGWOOD...
LITHIA...
PEAKS OF OTTER SUMMIT...
AND PEAKS OF OTTER RECREATION AREA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3757 7956 3755 7947 3752 7934 3738 7953
3739 7980 3757 7983 3758 7960
TIME...MOT...LOC 1904Z 261DEG 33KT 3750 7972
RSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT TUE AUG 4 2015 NCZ004-041930- STOKES- 307 PM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STOKES COUNTY... AT 307 PM EDT...A STRONG THUNDERSTORM WAS OVER FRANCISCO...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRANCISCO... AND COLLINSTOWN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3647 8044 3655 8044 3654 8023 3644 8024 TIME...MOT...LOC 1907Z 261DEG 18KT 3651 8040 RS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE AUG 4 2015
VAZ034-042000-
BEDFORD-
330 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...
AT 329 PM EDT...A STRONG THUNDERSTORM WAS NEAR SEDALIA...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG ISLAND...
AND SEDALIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3744 7936 3746 7956 3750 7956 3749 7954
3751 7953 3752 7950 3753 7950 3755 7948
3755 7947 3756 7945 3757 7937
TIME...MOT...LOC 1929Z 265DEG 24KT 3752 7954
RSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT TUE AUG 4 2015 VAZ034-042015- BEDFORD- 340 PM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY... AT 340 PM EDT...A STRONG THUNDERSTORM WAS NEAR D-DAY MEMORIAL... MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER RURAL AREAS OF CENTRAL BEDFORD COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3723 7960 3729 7960 3729 7930 3717 7938 TIME...MOT...LOC 1940Z 270DEG 16KT 3725 7954 RS
The Roanoke radar (KFCX), 98 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
A SkyWarn spotter observed quarter-sized hail just north-northwest of Big Island.
The public provided a report of quarter-sized hail via Twitter just north of Big Island.
The Amherst County 911 Center reported that a tree was down along Lowesville Road approximately five miles northwest of Amherst.
The Amherst County 911 Center reported that several trees were down along Turkey Mountain Road approximately five miles north of Amherst.
The Amherst County 911 Center reported that multiple trees were down along Patrick Henry Way approximately two miles north-northeast of Clifford.
Several SkyWarn Spotters observed quarter-sized hail along Wards Road in Altavista, VA.
Several reports of quarter-sized hail were received from the public along Blue Ridge View Drive just north of Bassett.
A SkyWarn Spotter observed penny-sized hail in Bassett. He noted that a few small tree limbs were down in the area as well.
The Martinsville Bulletin and News reported that a brief but intense severe thunderstorm toppled trees and knocked out electricity to more than 1700 Appalachian Power customers. The storm was concentrated in the Bassett area, and in particular in the Riverside Drive, Columbus Drive, and Mary Hunter Drive areas. Several of these roads were blocked by downed trees and traffic had to be rerouted until the trees were removed from the roadways. A portion of the roof to the Historic J.D. Bassett Event Center on Riverside Drive was damaged as a result of the storm. The damage to the roof resulted in significant leaks and allowed water to accumulate four to six inches deep in front of the auditorium stage. In addition, a very old historic tree on the green in front of the Event Center was also uprooted and destroyed. There were no injuries as a result of the storm.
The Martinsville Bulletin News reported that several trees were down near the intersection of Oak Level Road and Virginia Highway 57. The road was blocked and traffic had to be rerouted for some time until the downed trees could be removed from the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598682, 598684, 598924, 598925, 598926, 598927, 598928, 598929, 598932, 598933.